Mississippi, 2014

Flash Flood in Mississippi, May 14, 2014

May 14, 2014 · NWS LIX · 1 event in 1 county or zone

A cold front moving into a very moist airmass triggered thunderstorms across southern Mississippi during the late morning hours of the 14th. Some of the storms produced very heavy rain and at least one report of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A cold front moving into a very moist airmass triggered thunderstorms across southern Mississippi during the late morning hours of the 14th. Some of the storms produced very heavy rain and at least one report of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 14, 8:03 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 14, 8:03 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
903 AM CDT WED MAY 14 2014

.SOUNDING DISCUSSION...
NO PROBLEMS WITH FLIGHT THIS MORNING. CONSIDERABLE RECOVERY OF
MOISTURE SINCE 00Z WITH PRECIPITABLE WATER INCREASED TO 1.61
INCHES AND LIFTED INDEX UP FROM A STABLE +3 TO A VERY UNSTABLE
-9.6. SHALLOW 2C SURFACE BASED INVERSION TO 1000MB...THEN MOIST
ADIABATIC TO ANOTHER 2C INVERSION AT 476MB...THEN PSEUDO TO FIRST
TROPOPAUSE AT 182MB WITH A TEMPATURE OF -62.1C. A SECOND TROP WAS
DETECTED AT 102MB/-72.5C. MOISTURE PROFILE WAS NEAR SATURATION
SURFACE TO 690 MB...THEN A RELATIVELY DRY LAYER TO 470MB...THEN
SATURATED TO TROPOPAUSE. WIND PROFILE SHOWS DEEP SE FLOW SURFACE
TO 800MB GENERALLY LESS THAN 20KT...S-SW 20-85KT ABOVE. PEAK WIND
246/85KT AT 44.2KFT. BALLOON BURST AT 7.06 MB/20.8 MILES UP NEAR
PROGRESS ROAD 1 MILE NE OF THE POPLARVILLE/PEARL RIVER COUNTY
AIRPORT.

USING CHAP ON THIS MORNING'S SOUNDING LIFTING 347K FROM 950 MB
YIELDS AT 80 PERCENT CHANCE OF THUNDERSTORMS TODAY. GUST POTENTIAL
32 KT...PEA HAIL POSSIBLE WITH A 71 VIL. EFFICIENT PRECIPITATION
3.39 INCHES INDICATED WITH POTENTIAL FOR 5.77 INCHES FOR
TEMPERATURES BELOW 75F. HEAVY RAIN UNDERWAY IN NEW ORLEANS WHERE
TEMPERATURE IS 74F...SO FLOODING RAIN POTENTIAL IS IN PLAY FOR
TRAIN ECHO DYNAMICS. 24/RR

&&

.PREV DISCUSSION... /ISSUED 358 AM CDT WED MAY 14 2014/

SYNOPSIS...
SURFACE COLD FRONT NEARING NORTHWESTERN ZONES...BUT COOLER AIR
STILL LAGGING A BIT BEHIND. ISOLATED SHOWERS BEGINNING TO POP UP
OVER COASTAL AREAS OF SE LA AND ALSO OVER GULF WATERS EAST OF THE
MS RIVER. TEMPS GENERALLY SITTING IN THE LOWER 70S WITH DEWPOINTS
IN THE UPPER 60S AND LOWER 70S.

DISCUSSION...
COLD FRONT WILL SLOWLY MOVE THROUGH THE LOCAL AREA TODAY AS DEEP
UPPER TROUGH SLIDES TOWARD THE MISSISSIPPI VALLEY. PLENTY OF
MOISTURE WITH ADDED LIFT ALONG AND AHEAD OF THE FRONT SHOULD LEAD
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION. BEST INSTABILITY AND FORCING LOOK TO BE NORTH AND EAST
OF LOCAL AREA...SO RISK OF SEVERE WEATHER IS LOW...BUT A FEW
ISOLATED STORMS COULD BECOME SEVERE THIS AFTERNOON WITH THE MAIN
THUNDERSTORM THREATS BEING STRONG/DAMAGING WIND GUSTS AND
FREQUENT LIGHTNING. RISK WILL BE HIGHEST ACROSS FAR NORTHEASTERN
ZONES WHERE SPC CONTINUES TO INDICATE A SLIGHT RISK OF SEVERE
WEATHER MAINLY FOR PIKE AND WALTHALL COUNTIES. STILL LOOKS LIKE
A BROKEN SQUALL LINE WILL DEVELOP ALONG THE FRONT AT SOME POINT...
THOUGH WHETHER THAT HAPPENS OVER THE LOCAL AREA OR EAST OF THE
LOCAL AREA IS A BIT UNCERTAIN. BOTH NCEP WRF AND LATEST HRRR RUNS
INDICATE SOME POTENTIAL THAT THE LINE WILL BEGIN TO SOLIDIFY OVER
EASTERN ZONES...WITH THE NCEP WRF A BIT MORE AGGRESSIVE THAN THE
HRRR. SHOULD ALSO MENTION THAT THERE IS AT LEAST SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL ACROSS EASTERN ZONES WHERE PW VALUES
ARE FORECAST TO APPROACH 2 INCHES BY THIS AFTERNOON. THESE VALUES
ARE SIMILAR TO WHAT WAS SEEN LAST WEEK AND RAINFALL RATES COULD
EASILY TOP 2 INCHES PER HOUR IN SOME OF THE HEAVIER STORMS. THAT
BEING SAID...WE COULD START TO SEE SOME PONDING ISSUES IN THE
USUAL LOW LYING AND POOR DRAINAGE AREAS.

RAIN CHANCES GRADUALLY TAPER OFF FROM WEST TO EAST TONIGHT AS THE
UPPER TROUGH AXIS FINALLY SLIDES THROUGH THE LOCAL AREA AND STRONG
COLD AIR ADVECTION TAKES HOLD OF THE AREA. LOWS TONIGHT FORECAST
TO DROP INTO THE UPPER 40S NORTHWEST TO MID 50S SOUTHEAST...WHICH
IS ROUGHLY 25 DEGREES LOWER THAN TEMPERATURES WILL BE THIS
MORNING. COOL AND DRY HIGH PRESSURE CONTINUES TO BUILD INTO THE
AREA DURING THE DAY TOMORROW AND WILL REMAIN IN PLACE FOR A DAY OR
TWO...WITH TEMPERATURES REMAINING BELOW NORMAL THROUGH AT LEAST
FRIDAY.

THE STRONG COLD AIR ADVECTION WILL RESULT IN BREEZY CONDITIONS
TONIGHT AND TOMORROW...ESPECIALLY ACROSS AREAS SOUTH OF THE TIDAL
LAKES. DOESN/T LOOK LIKE WE/LL MEET WIND ADVISORY CRITERIA AT THIS
TIME...BUT IT COULD GET CLOSE RIGHT ALONG THE SOUTH SHORE OF LAKE
PONTCHARTRAIN. SHOULD ALSO MENTION THAT STRONG NORTHERLY WINDS
OVER LAKE PONTCHARTRAIN COULD PUSH SOME WATER UP ONTO LAKESHORE
DRIVE OUTSIDE OF LEVEE PROTECTION. FOR THAT REASON WILL BE ISSUING
A COASTAL FLOOD ADVISORY FOR ORLEANS PARISH THAT WILL BE LIKELY BE
IN EFFECT FROM 6PM THIS EVENING THROUGH NOON TOMORROW. GOOD NEWS
IS THAT THE STRONGEST WINDS WILL COINCIDE WITH LOW TIDE...SO
IMPACTS SHOULD BE MINIMAL.

SLOW MODERATION OF THE AIR MASS BEGINS ON SATURDAY AS THE SURFACE
HIGH SHIFTS EASTWARD AND AN ONSHORE COMPONENT TO THE WIND RETURNS.
DESPITE INCREASE IN MOISTURE AND WARMING AFTERNOON TEMPERATURES...
AMPLIFIED UPPER LEVEL RIDGING WILL TAKE HOLD OF THE AREA BY MONDAY
AND SUBSIDENCE ALOFT SHOULD KEEP A LID ON CONVECTIVE POTENTIAL.
SHOULD BE BACK TO WARM AND MUGGY BY MIDWEEK.

AVIATION...
EXPECT VFR TO MVFR CONDITIONS TO PREVAIL THROUGH THE FORECAST
PERIOD. SHOWERS AND THUNDERSTORMS REMAIN VERY ISOLATED OVERNIGHT AND
MAINLY ACROSS THE THE WESTERN PORTIONS OF THE FORECAST AREA POSSIBLY
AFFECTING KBTR...KMCB AND KMSY. AS A RESULT...WILL MAINTAIN VICINITY
SHOWERS THROUGH AT LEAST 15Z. THERE IS A CHANCE FOR SOME LIGHT
PATCHY FOG TO DEVELOP NEAR DAYBREAK AT MCB AND HUM. A COLD FRONT
WILL MOVE THROUGH THE AREA TODAY AND COVERAGE WILL INCREASE AT
15Z THROUGH 00Z THURSDAY. LOOKS FOR TEMP/PREVAILING TSRA GROUPS
DURING THIS TIME AS THE CONVECTION TRACK FROM WEST TO EAST TODAY
AND TAPERING AFTER 00Z THURSDAY.

MARINE...
SOUTHEAST FLOW HAS EASED IN ADVANCE OF A COLD FRONT. THE COLD FRONT
WILL LIKELY TRACK ACROSS THE COASTAL WATERS FROM WEST TO EAST THIS
AFTERNOON AND EVENING. STRONG OFFSHORE FLOW WILL DEVELOP IN THE WAKE
OF THE AFOREMENTIONED COLD FRONT LATE THIS AFTERNOON AND CONTINUE
THROUGH THURSDAY. AFTER THE FRONTAL PASSAGE...STRONG COLD AIR
ADVECTION WILL CAUSE THICKNESS LAYER 1000-700MB TO DECREASE AROUND
50M OVER UPPER 70S WATER TEMPS. AS A RESULT...BOUNDARY LAYER WINDS
OF 20 TO 25 KNOTS WILL MIXED DOWN TO THE WARM SEA SURFACE LATE THIS
AFTERNOON THROUGH THURSDAY EVENING. THEREFORE...A SMALL CRAFT
ADVISORY HAS BEEN ISSUED FOR ALL COASTAL WATERS 6PM TODAY THROUGH
6PM THURSDAY. THE WINDS WILL GRADUALLY DIMINISH ON FRIDAY.

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING RIVER FLOODING

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  47  71  45 /  70  20  10   0
BTR  75  50  74  49 /  60  20  10   0
ASD  80  52  73  49 /  60  30  10   0
MSY  80  56  73  56 /  60  20  10   0
GPT  80  54  74  51 /  70  30  10   0
PQL  82  55  74  46 /  70  40  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD ADVISORY FROM 6 PM WEDNESDAY TO NOON THURSDAY FOR
     THE FOLLOWING ZONES: AND ORLEANS.

GM...SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: BRETON SOUND...CHANDELEUR
     SOUND...COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
     MAUREPAS...AND MISSISSIPPI SOUND.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
     THE FOLLOWING ZONES: BRETON SOUND...CHANDELEUR
     SOUND...COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     OUT 20 NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER
     ATCHAFALAYA RIVER FROM 20 TO 60 NM...COASTAL WATERS FROM
     PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20
     NM...COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
     PORT FOURCHON FROM 20 TO 60 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON
     OUT 20 NM...LAKE BORGNE...LAKE PONTCHARTRAIN AND LAKE
     MAUREPAS...AND MISSISSIPPI SOUND.

&&
Hazardous weather outlook, May 14, 5:08 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
608 AM CDT WED MAY 14 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-142315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
608 AM CDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS TO
THE AREA TODAY AND THIS EVENING. A FEW OF THESE STORMS COULD BE
STRONG AND PRODUCE GUSTY WINDS...HEAVY DOWNPOURS...AND FREQUENT
LIGHTNING STRIKES. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER
EXTREME SOUTH CENTRAL MISSISSIPPI. THE MAIN THREAT WILL BE
DAMAGING WINDS. IN ADDITION...THE SLOW MOVEMENT OF STORMS MAY
YIELD LOCALIZED NUISANCE FLOODING OVER THE OUTLOOK AREA.

AFTER THE FRONTAL PASSAGE...STRONG NORTH WINDS WILL CAUSE HAZARDOUS
WAVES ON COASTAL WATERS THIS EVENING AND OVERNIGHT. AS A RESULT...A
SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT.

IN ADDITION...STRONG NORTHERLY WINDS IN THE WAKE OF A COLD FRONT
WILL PUSH WATER INTO AREAS OUTSIDE THE HURRICANE PROTECTION
SYSTEM...MAINLY ALONG THE LAKEFRONT OF NEW ORLEANS AND THE LOWEST
LYING AREAS OF HIGHWAY 90 NEAR BLIND LAGOON AND HIGHWAY 11.
THEREFORE...A COASTAL FLOOD ADVISORY IS IN EFFECT TONIGHT FOR
ORLEANS PARISH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTH WINDS WILL CONTINUE TO PRODUCE HAZARDOUS WAVES ON
COASTAL WATERS THURSDAY. AS A RESULT...A SMALL CRAFT ADVISORY WILL
LIKELY REMAIN IN EFFECT ON THURSDAY.

STRONG NORTHERLY WINDS WILL LIKELY REMAIN ELEVATED ON LAKE
PONTCHARTRAIN THURSDAY. WATER LEVELS MAY REMAIN ELEVATED OUTSIDE
THE HURRICANE PROTECTION SYSTEM...MAINLY ALONG THE LAKEFRONT OF
NEW ORLEANS AND THE LOWEST LYING AREAS OF HIGHWAY 90 NEAR BLIND
LAGOON AND HIGHWAY 11. A COASTAL FLOOD ADVISORY WILL LIKELY REMAIN
IN EFFECT THURSDAY FOR ORLEANS PARISH.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Mobile radar (KMOB), 107 km away, was scanning. The volume nearest the first event began at 16:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
May 14, 10:35 AM CST to 11:30 AM CST
Where
Harrison County, 0.47 mi N of Henderson Pt to 1.22 mi S of Henderson Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.327, -89.279

Very heavy rain produced flooding on numerous streets in Pass Christian.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512390.